Alert archive / Ohio / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 20, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at May 12, 2014, 8:31 PM EDT for 4 counties in Ohio. It was in force for 44 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2014, 8:31 PM EDT (00:31 UTC)
- Expired
- May 12, 2014, 9:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
Counties Erie County, OH, Huron County, OH, Lorain County, OH, Medina County, OH
The radar
The Cleveland radar (KCLE), 26 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 8:40 PM EDT | HAIL 1 | Penfield, OH | |
| May 12, 8:45 PM EDT | HAIL 1 | Lagrange, OH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 0.5 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 417 J/kg
- Mixed-layer CIN
- -134 J/kg
- Mixed-layer LCL
- 787 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 227 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.1
The text
As transmitted, in the capitals the NWS used until 2016.
675
WUUS51 KCLE 130031
SVRCLE
OHC043-077-093-103-130115-
/O.NEW.KCLE.SV.W.0020.140513T0031Z-140513T0115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
831 PM EDT MON MAY 12 2014
THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN ERIE COUNTY IN NORTH CENTRAL OHIO
NORTHEASTERN HURON COUNTY IN NORTH CENTRAL OHIO
LORAIN COUNTY IN NORTH CENTRAL OHIO
WESTERN MEDINA COUNTY IN NORTHEAST OHIO
* UNTIL 915 PM EDT
* AT 827 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
WAKEMAN...AND MOVING EAST AT 35 MPH.
* LOCATIONS IMPACTED INCLUDE...
LORAIN...
ELYRIA...
AMHERST...
WELLINGTON...
NORTH RIDGEVILLE...
GRAFTON...
AVON LAKE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. SEEK SHELTER INSIDE NOW AND STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4151 8196 4136 8197 4135 8188 4128 8188
4127 8197 4120 8198 4120 8201 4114 8201
4114 8217 4106 8218 4106 8233 4117 8234
4119 8254 4139 8251 4144 8227 4151 8206
TIME...MOT...LOC 0031Z 268DEG 31KT 4133 8232
$$
CLARKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 8:01 PM EDT, 30 minutes earlier.
Area forecast discussion, May 12, 8:01 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 801 PM EDT MON MAY 12 2014 .SYNOPSIS... A LOW OVER KANSAS WILL MOVE THROUGH LAKE SUPERIOR EARLY TUESDAY AND CONTINUE NORTH INTO HUDSON BAY PULLING A COLD FRONT INTO EASTERN OHIO TUESDAY NIGHT. THE FRONT WILL STALL AS A WAVE OF LOW PRESSURE MOVES NORTH ALONG THE FRONT INTO EASTERN CANADA LATE WEDNESDAY THROUGH FRIDAY. && .NEAR TERM /THROUGH TUESDAY/... THE MOIST AND UNSTABLE AIRMASS WILL ALLOW FOR SCT EVE TSRA. DURING THE NIGHT A PUNCH OF SOMEWHAT DRIER AIR WILL PUSH IN FROM THE SOUTH AND SHOULD SHIFT THE THREAT OF CONVECTION INTO MAINLY LERI AND THE LAKESHORE COUNTIES. SOME OF THE STORMS MAY BE STRONG TO LOCALLY SEVERE...ESPECIALLY IN THE NORTH WHERE THE SHEAR WILL BE A LITTLE BETTER. TEMPS WILL REMAIN SEASONALLY WARM WITH LOWS IN THE LOW TO MID 60S. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... THE COLD FRONT APPROACHING THE AREA SHOULD CAUSE SCT TSRA TO SPREAD EAST ACROSS THE AREA LATER TUE WITH THE BEST CHANCE TUE NIGHT AS THE FRONT CROSSES MOST OF THE CWA. ONCE AGAIN...DUE TO INSTABILITY AND SOME WIND SHEAR SOME OF THE STORMS WILL BE STRONG AND POSSIBLY EVEN LOCALLY SEVERE. SOME AREAS COULD SEE REPEATED LOCALLY HEAVY RAIN SO EVENTUALLY SOME FLOODING MAY OCCUR BUT THE SITUATION IS TOO DIFFUSE TO TRY AND NAIL DOWN WHERE THE HEAVIER RAIN WILL OCCUR. PW'S WILL BE AVERAGING AROUND AN INCH AND A HALF FOR MOST OF THE AREA TUE AND TUE NIGHT SO THE POTENTIAL FOR THE HEAVY RAINS WILL BE THERE. THE COLD FRONT IS EXPECTED TO STALL SOMEWHERE NEAR WESTERN PA FOR WED AS THE UPPER LOW STARTS TO CUT OFF WELL WEST OF THE AREA. A WAVE OF LOW PRESSURE IS EXPECTED TO MOVE NORTH UP THRU THE CWA WED NIGHT INTO FRI SO WE SHOULD SEE WIDESPREAD SHRA...EMBEDDED WITH TSRA. THE PROLONGED PERIOD OF SHRA WITH MODERATE TO LOCALLY HEAVY RAIN WILL CONTINUE TO ELEVATE THE FLOOD THREAT SO THE SITUATION WILL HAVE TO BE MONITORED CLOSELY AND MOST LIKELY A FLOOD WATCH WILL NEED TO BE ISSUED AND EVENTUALLY PROBABLY SOME WARNINGS TOO. TEMPS WILL COOL WITH THE PASSAGE OF THE FRONT...AIDED DURING THE DAY BY THE WIDESPREAD CLOUD COVER THU. && .LONG TERM /FRIDAY THROUGH MONDAY/... SOME SHOWERS WILL BE LINGERING ESPECIALLY OVER THE EASTERN PORTION OF THE FORECAST AREA FRIDAY BUT THEY WILL BE MOVING OUT AS THE DAYS GOES ON. AN UPPER TROF WILL BE ACROSS THE AREA CAUSING MAINLY ISOLATED TO SCATTERED SHOWERS. MORE TIMING MAY BE ABLE TO BE PUT IN THE FORECAST AS WE GET CLOSER TO THE WEEKEND. SLOWLY DECREASED THE POPS AS THE TROF MOVES EAST. MAINLY USED HPC GUIDANCE FOR THE TEMPERATURE FORECAST. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... SHOWERS AND TSTSMS THROUGH THE EVENING AND MORE SHOWERS AND TSTMS TUESDAY. .OUTLOOK...NON VFR IN SHOWERS AND THUNDERSTORMS...MAINLY FROM TUESDAY NIGHT THROUGH FRIDAY. && .MARINE... A SOUTHWEST FLOW WILL CONTINUE UNTIL THE FRONT MOVES THROUGH TUESDAY NIGHT. IT IS POSSIBLE IN THE NORTHEAST FLOW WEDNESDAY THROUGH THURSDAY THAT THE WINDS AND WAVES COULD GET CLOSE TO SMALL CRAFT ADVISORY CRITERIA...ESPECIALLY ON THE WEST END OF THE LAKE AS A LOW MOVES ALONG THE FRONT. THIS LOW MAY ALSO CAUSE THE WINDS TO INCREASE FROM THE NORTHWEST ON THE ENTIRE LAKE. THIS WILL HAVE TO BE WATCHED. THROUGH THURSDAY THUNDERSTORMS MAY OCCUR ON THE LAKE AT ANY TIME AND PROMPT SPECIAL MARINE WARNINGS. HIGH PRESSURE WILL THEN BUILD IN FOR THE WEEKEND WITH LIGHT WINDS ON THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ADAMS NEAR TERM...ADAMS/JAMISON SHORT TERM...ADAMS LONG TERM...KIELTYKA AVIATION...KIELTYKA/TK MARINE...KIELTYKA
Hazardous weather outlook, May 12, 9:12 AM EDT, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 912 AM EDT MON MAY 12 2014 OHZ003-006>014-017>023-027>033-036>038-047-089-PAZ001>003-131315- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA- ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL- WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW- HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE- CRAWFORD PA- 912 AM EDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND EVENING COULD BE SEVERE. THE GREATEST THREAT WOULD BE FROM LARGE HAIL OR DAMAGING WINDS. LOCALIZED HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE WILL BE PERIODS OF SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY. THIS COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. LEZ061-142>149-162>169-131315- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 912 AM EDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...TODAY AND TONIGHT. SOME OF THE THUNDERSTORMS COULD BE SEVERE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE.
In the hours before
Local storm report, May 12, 5:23 PM EDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
523 PM EDT MON MAY 12 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL VERMILION 41.41N 82.32W
05/12/2014 E0.75 INCH LORAIN OH TRAINED SPOTTER
&&
KINGThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:00 PM EDT | Tornado Warning | CLE | Medina, Summit | 45 min |
| May 12, 8:15 PM EDT | Areal Flood Warning | CLE | Cuyahoga, Lorain, Medina | 6 hr |
| May 12, 8:41 PM EDT | Tornado Warning | CLE | Medina, Summit | 49 min |
| May 12, 8:43 PM EDT | Flash Flood Warning | CLE | Cuyahoga, Lorain, Medina, Summit | 7 hr |
| May 12, 8:54 PM EDT | River Flood Warning | CLE | Lorain | 39 hr |
| May 12, 8:54 PM EDT | River Flood Warning | CLE | Erie, Lorain | 39 hr |
| May 12, 8:57 PM EDT | Tornado Warning | CLE | Cuyahoga, Lorain, Medina | 48 min |
| May 12, 9:07 PM EDT | Tornado Warning | CLE | Cuyahoga, Summit | 38 min |
| May 12, 9:14 PM EDT | Tornado Warning | CLE | Medina, Wayne | 31 min |
| May 12, 9:29 PM EDT | Tornado Warning | CLE | Portage, Summit | 31 min |
| May 12, 9:33 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Summit | 42 min |
| May 12, 9:45 PM EDT | Severe Thunderstorm Warning | CLE | Medina, Wayne | 45 min |
| May 12, 9:51 PM EDT | Tornado Warning | CLE | Portage, Stark, Summit | 39 min |
| May 12, 9:59 PM EDT | Areal Flood Warning | CLE | Geauga, Portage, Trumbull | 6 hr |
| May 12, 10:04 PM EDT | Areal Flood Warning | CLE | Erie | 6 hr |
| May 12, 10:12 PM EDT | Flash Flood Warning | CLE | Stark, Wayne | 8 hr |
| May 12, 10:21 PM EDT | Flash Flood Warning | CLE | Portage, Trumbull | 8 hr |
| May 12, 10:43 PM EDT | Flash Flood Warning | CLE | Mahoning | 7 hr |
| May 12, 10:57 PM EDT | River Flood Warning | CLE | Summit | 11 hr |
| May 12, 10:57 PM EDT | River Flood Warning | CLE | Marion | 13 hr |
| May 13, 12:20 AM EDT | River Flood Warning | CLE | Cuyahoga | 29 hr |
| May 13, 1:32 AM EDT | River Flood Warning | CLE | Trumbull | 33 hr |
| May 13, 3:55 AM EDT | Areal Flood Warning | CLE | Cuyahoga, Lorain, Medina, Summit | 16 hr |
| May 13, 4:11 AM EDT | Areal Flood Warning | CLE | Trumbull | 6 hr |
| May 13, 4:13 AM EDT | Flash Flood Watch | CLE | Ashtabula, Cuyahoga, Erie, Geauga, Lake, Lorain and 7 more | 17 hr |
| May 13, 9:57 AM EDT | River Flood Warning | CLE | Cuyahoga | 14 hr |
| May 13, 3:11 PM EDT | Special Marine Warning | CLE | 2 hr | |
| May 13, 5:01 PM EDT | Severe Thunderstorm Warning | CLE | Lucas, Wood | 44 min |
| May 13, 5:18 PM EDT | Special Marine Warning | CLE | 117 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.